Health Library Home>Wellness Centers>Medications>Article

Coping With Diarrhea Related to Chemotherapy

chemo side effects When chemotherapy affects the cells lining the intestine, it can cause diarrhea (watery or loose stools). If you have diarrhea that continues for more than 24 hours, or if you have pain and cramping along with the diarrhea, call your doctor. In severe cases, the doctor may prescribe a medication to control the diarrhea. If diarrhea persists, you may need IV fluids to replace the water and nutrients you have lost. Often, these fluids are given as an outpatient and do not require hospitalization. Do not take any over-the-counter medications for diarrhea without asking your doctor.

Tips to Help Control Diarrhea

Some tips that your doctor may advise include:

While diarrhea is a common side effect of chemotherapy, there are steps that you can take to control it. If you are not finding any relief, be sure to tell your doctor right away. In some cases, you may need to take medication or have tests done to look for an infection. Remember that your doctor and other healthcare providers are there to support you during your treatment.

RESOURCES:

American Cancer Society
http://www.cancer.org

National Cancer Institute
http://www.cancer.gov

CANADIAN RESOURCES:

BC Cancer Agency
http://www.bccancer.bc.ca

Canadian Cancer Society
http://www.cancer.ca

REFERENCES:

Chemotherapy and you. National Cancer Institute website. Available at: http://www.cancer.gov/cancertopics/coping/chemotherapy-and-you.pdf. Accessed January 9, 2018.

Learn about chemotherapy. American Cancer Society website. Available at: https://www.cancer.org/treatment/treatments-and-side-effects/treatment-types/chemotherapy.html. Accessed January 9, 2018.

Last reviewed January 2018 by EBSCO Medical Review BoardMichael Woods, MD, FAAP  Last Updated: 1/5/2016